Thunderstorm Wind, Barber
- When
- September 24, 12:56 PM CST
- Where
- Barber County, 0.69 mi N of Medicine Lodge
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.290, -98.580
An isolated severe thunderstorm produced high wind in Barber county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced high wind in Barber county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 24, 11:26 AM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1226 PM CDT SAT SEP 24 2016 ...Updated Short Term... .SHORT TERM...(This evening through Sunday) Issued at 1226 PM CDT Sat Sep 24 2016 Showers and thunderstorms are expected to regenerate across the eastern zones (east of Dodge City) through this afternoon. CAPE/shear are quite healthy near Medicine Lodge early this afternoon (MLCAPE 1500 J/kg and effective bulk shear near 40 kts) so some strong to locally severe storms are probable in/near the SE counties through sunset. Any convection through this evening will strongly favor the eastern CWA as drier air works into the western zones. Showers and thunderstorms will gradually taper off across the SE counties overnight. A strong cold front is expected to race through SW KS tonight, reaching the northern zones around 3 AM, and clearing Medicine Lodge by 7 AM. Pressure gradient behind the cold front will support strong north winds, gusting 30-40 mph late tonight through Sunday morning. Lows Sunday morning will range from the upper 40s at Syracuse/Hamilton county to the lower 60s at Kiowa/Barber county. Sunday...Refreshing. 1032 mb surface high in Wyoming at sunrise Sunday will build SE, with the surface ridge axis building into NW KS during the evening. North winds will be strong and gusty for a few hours Sunday morning, and then quickly diminish as pressure gradients relax in the afternoon. All zones dry by 1 pm, with clouds eroding from north to south. Highs only in the lower 70s, near room temperature, and actually several degrees below normal for a change. .LONG TERM...(Sunday through Friday) Issued at 229 AM CDT Sat Sep 24 2016 For Sunday and Monday, the main upper trough moves into the upper Great Lakes with a cutoff low across the Desert Southwest. Rain and thunder will be ending in parts of south central Kansas, east and southeast of Dodge City on Sunday, then some clearing skies and northwest winds on Monday. For the period of of Monday into next Friday, with upper level ridging dominating the Plains, expect no rainfall, except for late Thursday into Friday with a weak southern branch upper wave. Highs will be only in the 70s for Sunday into Tuesday, the slowly warm back into the low to mid 80s into Friday. Lows will be in the && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Sep 24 2016 VFR will prevail through Sunday. Thunderstorms are expected to remain primarily east of the TAF sites this afternoon. Redevelopment is expected after 19z, east of a LBL-DDC-HYS line. Close enough to include a VCTS mention for the DDC/HYS TAFs for a few hours this afternoon. South winds this afternoon will become light and variable for a time this evening. A strong cold front is scheduled to arrive around 09z Sun, producing north winds gusting 30-35 kts. North winds will remain strong and gusty Sunday morning, then diminish Sunday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 56 73 45 / 50 30 10 0 GCK 82 54 72 42 / 10 10 0 0 EHA 81 52 70 45 / 10 10 0 0 LBL 83 57 72 45 / 30 20 0 0 HYS 80 54 71 45 / 30 30 0 0 P28 84 62 73 49 / 70 70 30 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Kruse AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 407 AM CDT SAT SEP 24 2016 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 407 AM CDT SAT SEP 24 2016 /307 AM MDT SAT SEP 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- SCATTERED THUNDERSTORMS, SOME WITH SMALL HAIL AND GUSTY WINDS TO 40 OR 50 MPH, WILL BE POSSIBLE MAINLY EAST OF A LINE FROM LARNED TO ASHLAND INTO TONIGHT. DAY 1 HAZARDS ------------- * THUNDERSTORM WIND DAMAGE: LIMITED RISK * FLOODING: LIMITED RISK * LIGHTNING: SIGNIFICANT RISK .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DAYS 2-7 DISCUSSION ------------------- THUNDERSTORMS IN PARTS OF SOUTH CENTRAL KANSAS WILL MOVE EAST ON SUNDAY. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND FRIDAY. SEVERE STORMS CHANCES WILL BE MINIMAL. DAYS 2-7 HAZARDS ---------------- * SUNDAY - LIGHTNING: LIMITED RISK - FIRE WEATHER: LIMITED RISK * MONDAY NO HAZARDS. * TUESDAY NO HAZARDS. * WEDNESDAY NO HAZARDS. * THURSDAY - LIGHTNING: LIMITED RISK * FRIDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 AM CDT SAT SEP 24 2016
KSZ088-241545-
CLARK KS-
944 AM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK COUNTY UNTIL
1045 AM CDT...
AT 943 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF ACRES...OR 10 MILES SOUTHWEST OF ASHLAND...MOVING
NORTHEAST AT 35 MPH.
HAIL TO ONE HALF INCH IS POSSIBLE.
WIND GUSTS NEAR 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...ENGLEWOOD...SITKA AND ACRES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 9993 3703 10000 3730 9991 3721 9957
3700 9976
TIME...MOT...LOC 1443Z 208DEG 31KT 3706 9986
TURNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1004 AM CDT SAT SEP 24 2016 KSZ078-080-088-089-241545- FORD KS-KIOWA KS-CLARK KS-COMANCHE KS- 1004 AM CDT SAT SEP 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE... SOUTHEASTERN FORD...NORTHEASTERN CLARK AND SOUTHWESTERN KIOWA COUNTIES UNTIL 1045 AM CDT... AT 1004 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SITKA...OR 6 MILES NORTHEAST OF ASHLAND...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUCKLIN...SITKA AND LEXINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3715 9963 3724 9983 3758 9970 3748 9934 TIME...MOT...LOC 1504Z 208DEG 30KT 3727 9969 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT SAT SEP 24 2016
KSZ079-080-241645-
EDWARDS KS-KIOWA KS-
1038 AM CDT SAT SEP 24 2016
...SPECIAL WEATHER STATEMENT...
AT 1038 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF GREENSBURG...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINSLEY...GREENSBURG...LEWIS...MULLINVILLE...BELPRE...TROUSDALE...
CENTERVIEW...FELLSBURG...THE JOY ELEVATOR AND THE BRENHAM ELEVATOR.
LAT...LON 3752 9955 3797 9954 3799 9902 3783 9902
3782 9901 3781 9901 3747 9933
TIME...MOT...LOC 1538Z 212DEG 28KT 3760 9937
RUSSELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 PM CDT SAT SEP 24 2016
KSZ066-081-090-241845-
BARBER KS-PRATT KS-STAFFORD KS-
1242 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD...PRATT AND
NORTHWESTERN BARBER COUNTIES UNTIL 145 PM CDT...
AT 1242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
VERY NEAR COATS...OR 11 MILES SOUTHWEST OF PRATT...MOVING NORTHEAST
AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS...
NATRONA...NEOLA...ELM MILLS...PRATT REGIONAL AIRPORT...
PRATT COUNTY LAKE AND TEXAS LAKE WILDLIFE AREA.
LAT...LON 3741 9866 3741 9898 3788 9897 3788 9847
3783 9847 3782 9846 3781 9846
TIME...MOT...LOC 1742Z 204DEG 41KT 3749 9883
RUSSELLThe Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661346.